Alert archive / Montana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 3, NWS Missoula, MT

May 22, 2023Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 22, 2023, 12:06 PM MDT for Powell County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2023, 12:06 PM MDT (18:06 UTC)
Expired
May 22, 2023, 12:30 PM MDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Powell County, MT

The radar

The Missoula radar (KMSX), 80 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 12:10 PM MDTHAIL 15 Wnw Helmville, MTLOTS OF PENNY SIZED HAIL WITH SOME QUARTER SIZED. BRIEF INTENSE WIND BUT NO DAMAGE NOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS55 KMSO 221806
SVRMSO
MTC077-221830-
/O.NEW.KMSO.SV.W.0003.230522T1806Z-230522T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
1206 PM MDT Mon May 22 2023

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Central Powell County in west central Montana...

* Until 1230 PM MDT.

* At 1206 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Ovando, or 18 miles north of Drummond, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ovando and Helmville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Browns Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4681 11311 4699 11325 4718 11297 4718 11283
      4714 11279 4683 11280 4683 11268
TIME...MOT...LOC 1806Z 246DEG 33KT 4693 11306 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:58 AM MDT, 9 hours 8 minutes earlier.

Area forecast discussion, May 22, 2:58 AM MDT, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
258 AM MDT Mon May 22 2023

.DISCUSSION...An upper low along the Canadian border and the
Idaho panhandle will set up another day of precipitation. Rain
will occur this morning with showers and thunderstorms this
afternoon. It will be much cooler today. Stronger storms will
occur east of the Continental Divide. Storms today will be non-
severe but contain some locally heavy rain.

Tuesday most of the region will have a break from the
thunderstorms as temperatures warm back into the 70s. The warming
trend continues through Thursday or Friday, and then ensembles
agree on another trough impacting the US West Coast. There is
considerable disagreement on where along the coast that trough
will come ashore and how fast it will be going, but there is
general agreement that it will still be near average or warmer
even under the influence of the next trough. This is a good set up
for thunderstorms once again.

&&

.AVIATION...Showers and a slight chance of thunderstorms will
occur at all terminals from 22/1200z through 23/0100z. Low
visibility, heavy rain and mountain obscurations will occur in the
vicinity of storms. Precipitation will end this evening and clouds
will diminish by 23/1200z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 22, 11:06 AM MDT, 1 hour before
Special Weather Statement
National Weather Service Missoula MT
1106 AM MDT Mon May 22 2023

MTZ003-004-006-007-043-221800-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
1106 AM MDT Mon May 22 2023

...Strong thunderstorms will impact portions of southeastern
Missoula, south central Lake, northern Granite, northeastern Ravalli
and western Powell Counties through NOON MDT...

At 1105 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Arlee to 17 miles east of
Stevensville. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Drummond, Ovando, Bonner-West Riverside, Seeley Lake, Garrison,
Evaro, Nimrod, Jens, Brock Creek, Potomac, New Chicago, Clearwater,
Bearmouth, Quigley, Clinton, Turah, Garnet, Helmville, Goldcreek and
Hall.

This includes the following highways...
 Interstate 90 between mile markers 109 and 171.
 Highway 83 between mile markers 0 and 27.
 Highway 200 E between mile markers 0 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Seeley Lake, Placid Lake, Salmon Lake , get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4741 11316 4654 11282 4645 11381 4730 11402
TIME...MOT...LOC 1705Z 266DEG 32KT 4724 11396 4657 11373

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 22, 11:21 AM MDT, 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
1121 AM MDT Mon May 22 2023

MTZ005>007-221815-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-
1121 AM MDT Mon May 22 2023

...Strong thunderstorms will impact portions of Deer Lodge, Granite,
eastern Ravalli, northwestern Silver Bow and south central Powell
Counties through 1215 PM MDT...

At 1120 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Philipsburg to 15 miles
north of Gibbonsville. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deer Lodge, Anaconda, Philipsburg, Warm Springs, Galen, Gregson Hot
Springs, Garrison, West Valley, Maxville, Princeton, Crackerville,
Fishtrap, Racetrack, Sula, Porters Corner, Skalkaho Pass, Lost Creek,
Opportunity and Georgetown.

This includes the following highways...
 Interstate 90 between mile markers 172 and 184, and between mile
markers 186 and 209.
 Highway 12 Garrison to MacDonald Pass between mile markers 0 and 3.
 Highway 93 S between mile markers 5 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Georgetown Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4586 11280 4584 11304 4588 11311 4588 11318
      4585 11325 4582 11327 4580 11343 4586 11344
      4594 11351 4588 11354 4587 11358 4584 11362
      4584 11370 4576 11382 4575 11385 4578 11387
      4574 11391 4572 11414 4645 11381 4655 11270
TIME...MOT...LOC 1720Z 243DEG 26KT 4644 11365 4578 11387

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 22, 12:01 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
1201 PM MDT Mon May 22 2023

MTZ006-007-043-221845-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
1201 PM MDT Mon May 22 2023

...Strong thunderstorms will impact portions of northeastern
Missoula, northeastern Granite and Powell Counties through 1245 PM
MDT...

At 1200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Seeley Lake to 11 miles
northeast of Philipsburg. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Drummond, Ovando, Seeley Lake, Garrison, Finn, Jens, Brock Creek, New
Chicago, Clearwater, Bearmouth, Avon, Garnet, Helmville, Goldcreek,
Blossburg, Hall, Greenough and Woodworth.

This includes the following highways...
 Interstate 90 between mile markers 136 and 170.
 Highway 12 Garrison to MacDonald Pass between mile markers 7 and 15.
 Highway 83 between mile markers 0 and 20.
 Highway 200 E between mile markers 20 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Browns Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4660 11230 4649 11342 4747 11359 4748 11306
      4718 11306 4718 11280 4683 11280 4683 11254
      4670 11253 4670 11241 4666 11240 4665 11231
TIME...MOT...LOC 1800Z 247DEG 33KT 4729 11324 4648 11320

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:05 PM MDTSpecial Weather StatementMSOMissoula25 min
May 21, 6:17 PM MDTSpecial Weather StatementMSORavalli28 min
May 21, 6:31 PM MDTSpecial Weather StatementMSOLake29 min
May 21, 6:56 PM MDTSpecial Weather StatementMSOFlathead49 min
May 21, 9:22 PM MDTSpecial Weather StatementMSOMineral23 min
May 21, 9:56 PM MDTFlash Flood WarningMSOSanders2 hr
May 21, 10:23 PM MDTSpecial Weather StatementMSOLincoln52 min
May 22, 11:06 AM MDTSpecial Weather StatementMSOMissoula54 min
May 22, 11:21 AM MDTSpecial Weather StatementMSODeer Lodge, Granite54 min
May 22, 12:01 PM MDTSpecial Weather StatementMSOPowell44 min
May 22, 12:21 PM MDTSpecial Weather StatementMSODeer Lodge, Silver Bow54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.